Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 172, NWS Lincoln, IL

July 11, 2025Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2025, 7:19 PM CDT for Marshall County, Stark County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2025, 7:19 PM CDT (00:19 UTC)
Expired
Jul 11, 2025, 7:45 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2969 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2969 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:44 PM CDT, 35 minutes earlier. Its key messages:

  • Enhanced risk (level 3 of 5) for severe weather this evening in areas near and north of the Illinois River Valley. Damaging winds, hail, a tornado or two, and heavy rainfall are forecast. Timing is from 6pm to 11pm.
  • Daily chances for afternoon/evening thunderstorms will be seen through the weekend. SPC has a marginal risk for severe weather in place for Saturday and Sunday.
  • Hot and humid conditions will be in place through the end of this week and again early next week. Temperatures look to trend cooler by the end of next week.
Area forecast discussion, Jul 11, 6:44 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Enhanced risk (level 3 of 5) for severe weather this evening in
  areas near and north of the Illinois River Valley. Damaging
  winds, hail, a tornado or two, and heavy rainfall are forecast.
  Timing is from 6pm to 11pm.

- Daily chances for afternoon/evening thunderstorms will be seen
  through the weekend. SPC has a marginal risk for severe weather
  in place for Saturday and Sunday.

- Hot and humid conditions will be in place through the end of
  this week and again early next week. Temperatures look to trend
  cooler by the end of next week.

&&

.DISCUSSION...(through next Thursday night)
Issued at 208 PM CDT Fri Jul 11 2025

A seasonably hot and humid airmass will remain in place through
the weekend as a parade of shortwave troughs push across the Mid-
Mississippi Valley. The net effect will be daily chances for
thunderstorms, some of which may carry an attendant risk for
severe weather and/or flash flooding.

This afternoon, very buoyant boundary layer conditions have
evolved across the warm sector, with central and southeast
Illinois positioned south of a sharpening warm front. Sfc temps
have warmed into the upper 80s with dewpoints in the mid 70s. The
latest 18z RAP analysis suggests no residual capping exists amid a
backdrop of moderate MLCAPE (1500-3000 J/kg), with the greatest of
this instability focused across far west central Illinois. Within
the kinematic parameter space, an area of enhanced deep-layer
shear (30-40 kts) is being analyzed near and north of the I-80
corridor over eastern Iowa and northern Illinois, and is directly
tied to a narrow mid-level speed max lifting across that area.

A quick glance at water vapor imagery reveals a few subtle
shortwave impulses lifting northeastward over north-central
Missouri and south-central Iowa, ahead of both a stronger
convectively-induced shortwave and the main shortwave trough axis.
These more subtle shortwaves could provide the necessary forcing
to support scattered thunderstorm development as early as this
afternoon across west-central Illinois, mainly between 4-6pm local
time.

Short but cyclonically curved hodographs this afternoon support
skinny, cellular updrafts that may have a tendency to consolidate
and grow upscale fairly quickly. Mesoscale soundings from the HRRR
in areas north of the Illinois River valley reveal very steep low-
level lapse rates (> 9.5 C/km) and robust DCAPE values (> 1100
J/kg). This all adds up to a large hail (up to quarter size) and
damaging downburst (greater than 60 mph) risk with any storm that
may develop this afternoon.

The greater chance and better coverage of thunderstorms will come
this evening (between 7-10pm local time) with the arrival of the
stronger, convectively-induced shortwave. This disturbance will
once again augment deep-layer shear (30-40 kts) across portions of
southeast Iowa and west-central Illinois. In addition, a modest
low-level jet will begin to veer into west central Illinois,
helping to maintain a favorably buoyant parameter space.

The hodograph, while it does lengthen a bit due to the impinging
LLJ, is not supportive of isolated supercells, especially with the
mean wind and deep-layer shear vectors discouraging cross-boundary
flow. Instead, new updrafts will have a tendency to consolidate
and become linear. This again supports primarily a damaging wind
threat (gusts > 60 mph) across portions of west central and
central Illinois.

Modest low-level ambient shear and strong theta-e differentials
suggest the line of storms may quickly become outflow dominant as
they evolve eastward in time and space later this evening. This
lends a question as to how far east the damaging wind threat may
extend, with the greatest risk perhaps staying west of I-55.

Once the line of storms becomes outflow dominant later this
evening, the risk for heavy rainfall and flash flooding could
still remain overnight as the mature cold pool and modest LLJ work
together to help maintain updraft development beneath a sink of
healthy MUCAPE. Rainfall rates could eclipse 1”/hr wherever
backbuilding occurs. But overall, the coverage of storms should
continue to fade overnight as the convectively-induced shortwave
departs our area.

Additional storm development is likely Saturday afternoon as the
synoptic cold front pushes in from the west. A favorably buoyant
environment will once again evolve by around midday, though deep-
layer shear will be notably less present tomorrow (< 20 kts). The
relatively weak deep-layer shear and poor mid-level lapse rates (<
6.5 C/km) suggests updrafts will struggle to hold together. Thus,
both coverage and intensity of thunderstorms tomorrow ought to be
less than today. Still, there will be enough sfc convergence along
the front to support at least scattered storms.

As we head into next week, some uncertainty remains with how far
south the cold front will drift before washing out on Sunday.
Right now, our southernmost counties remain clipped by a marginal
risk by SPC. Elsewhere across our area, conditions appear to
become drier and continued seasonably hot through at least Monday
as a ridge builds in. Rain chances then increase by the middle-to-
late stages of next week as shortwave activity increases across
the Plains and helps push a few sfc boundaries across central IL.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 644 PM CDT Fri Jul 11 2025

A line of thunderstorms will work its way southeastward into the
central IL terminals late this evening, preceded by an earlier line
affecting only the KPIA terminal prior to 01Z. Conditions will be
primarily VFR through much of tonight aside from MVFR or locally
worse conditions and strong gusty wind potential in thunderstorms,
until MVFR cigs develop after 12Z-14Z. Thunderstorms look to become
more widespread after 02Z-04Z, lasting until 04Z-08Z, then only a
few lingering showers should continue through the night. Another
round of thunderstorms is possible mainly for KDEC-KCMI eastward
after 18Z Saturday. Winds S 10-12 with gusts to 20 kts this
evening, veering to W 8-12 kts by 14Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Saturday for ILZ027-028-030.

&&
Hazardous weather outlook, Jul 11, 2:58 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Fri Jul 11 2025

ILZ027>031-036-122000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible (60-70% chance) this
evening into tonight. There is a level 3 of 5 (enhanced) risk for
severe weather, mainly for gusty winds and heavy rain, though
isolated large hail and a few tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a 20-30% chance for additional storms on Saturday, and some
of these storms could be strong to severe with damaging wind gusts
and large hail the primary hazards. Additional storms are possible
(20% chance) Sunday and again Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm this evening.

Expected storm motion is toward the northeast around 30 mph.

ILZ037-038-040>055-061-122000-
Tazewell-McLean-Schuyler-Mason-Logan-De Witt-Piatt-Champaign-
Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-
Douglas-Shelby-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered showers and storms are possible (40-50% chance) this
evening into tonight. A few of these storms could become severe
weather with the main hazards being gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a 30-50% chance for additional storms on Saturday, and some
of these storms could be strong to severe with damaging wind gusts
and large hail the primary hazards. Additional storms are possible
(20% chance) Sunday and again each afternoon this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

Expected storm motion is toward the northeast around 30 mph.

ILZ056-057-062-063-066>068-071>073-122000-
Coles-Edgar-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
258 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Isolated showers and storms are possible (20% chance) overnight. The
severe weather risk appears low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely (50% chance) on Saturday, and some of these
storms could be strong to severe with damaging wind gusts and large
hail the primary hazards. Additional storms are possible (30% chance)
Sunday and again each afternoon this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:30 PM CDTSpecial Weather StatementILXMarshall, Tazewell, Woodford15 min
Jul 11, 10:52 PM CDTSpecial Weather StatementILXDeWitt, Logan, Menard, Morgan, Sangamon23 min
Jul 11, 10:59 PM CDTSpecial Weather StatementILXMcLean, Woodford31 min
Jul 11, 11:07 PM CDTSpecial Weather StatementILXChristian, DeWitt, Macon, Piatt23 min
Jul 11, 11:17 PM CDTSpecial Weather StatementILXMcLean28 min
Jul 11, 11:26 PM CDTSpecial Weather StatementILXChristian, DeWitt, Macon, Piatt34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.